Kentucky, 2002

Damaging Wind in Kentucky, May 6, 2002

May 6, 2002 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 6, 1:34 PM EST, 6 hours 11 minutes earlier.

Area forecast discussion, May 6, 1:34 PM EST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
234 PM EDT MON MAY 6 2002

---FORECAST ISSUES---

FORECAST CONCERNS FOR THIS CYCLE INCLUDE POSSIBLE HEAVY RAIN EVENT
SETTING UP TONIGHT INTO TUESDAY OVER THE NORTHERN HALF OF THE
FORECAST AREA.  OTHER ISSUES TO DEAL WITH INCLUDE RAIN CHANCES NEAR
THE END OF THE EXTENDED PERIOD.

---MODELS/ZFP---

MODELS IN SIMILAR AGREEMENT WITH OVER WEATHER PATTERN FOR THE NEXT
FEW DAYS.  AS KENTUCKY SITS ON THE TOP OF THE LARGE H5
RIDGE...VARIOUS SHORTWAVES WILL TRAVERSE THE AREA.  WHERE AND HOW
MUCH PRECIP ARE THE MAIN STICKING POINTS.  ACCORDING TO THE ETA
SOLUTION...THE POTENTIAL MCS TRACK IS ALONG THE OHIO RIVER.
HOWEVER..AS EACH ONE PASSES...THERE IS THE POTENTIAL FOR THE
BOUNDARY TO SLIP A LITTLE SOUTH AND BEGIN TO AFFECT THE NORTHERN
PARTS OF OUR FA.  STRONG SURFACE CONVERGENCE ALONG WITH A NICE H85
JET FOCUSING ACROSS KENTUCKY...SHOULD HELP SUPPORT WIDESPREAD HEAVY
RAINS ACROSS PARTS OF THE OHIO VALLEY.  NORTHERN HALF OF OUR CWA IS
HIGHLIGHTED IN THE LATEST EXCESSIVE RAINFALL OUTLOOK.  AFTER
CONSULTING WITH SURROUNDING OFFICES...PLAN ON HOISTING A FLOOD WATCH
THROUGH TOMORROW AFTERNOON.  MODELS HINTING AT A POSSIBLE LULL IN
THE PRECIP FOR WEDNESDAY AND WEDNESDAY NIGHT...AND PLAN ON CARRYING
ONLY CHANCE POPS THERE.  FRONTAL BOUNDARY THEN MOVES INTO THE REGION
ON THURSDAY BRINGING ANOTHER SHOT OF HEAVY PRECIP TO THE AREA.  AS
FAR AS TEMPS GO...FWC/MAV NUMBERS ARE CLOSE AND ACCEPTED.
HOWEVER...PLAN ON TRIMMING BACK HIGHS A LITTLE BIT WITH EXPECTED
CLOUD COVER.

---EXTENDED---

FRONTAL PASSAGE LOOKS TO OCCUR LATE THURSDAY AND PLAN ON HANGING ON
TO PRECIP EARLY FRIDAY.  AFTER THAT...HIGH PRESSURE BUILDS IN AND
SKIES SHOULD BECOME PARTLY CLOUDY.  TRANQUIL WEATHER CONTINUES
THROUGH SATURDAY.  LATEST GUIDANCE FROM HPC SUGGESTS THAT NEXT
FRONTAL SYSTEM WILL BE SLOWED SOMEWHAT.  PREVIOUSLY HAD CHANCE OF
RAIN IN FOR SUNDAY.  I THINK MOST OF THE MAJOR PRECIP WILL STILL BE
OUT TO OUR WEST...BUT WELL PROBABLY SEE SOME SCATTERED ACTIVITY POP
UP HERE AND THERE.  PROBABLY GO WITH PARTLY CLOUDY OR MAYBE MOSTLY
CLOUDY WITH A LOW CHANCE POP.  MONDAY LOOKS WET THIS GO AROUND...SO
WILL CARRY POPS THERE AS WELL.  AS FAR AS TEMPS GO...STAYED CLOSER
TO THE ENSEMBLE AVERAGE RATHER THAN THE OPERATIONAL GUIDANCE.

---GRIDS---

FORECAST DATABASE IN GOOD SHAPE.  JUST MADE SOME TWEAKS HERE AND
THERE TO REFLECT CHANGES IN THE UPCOMING FORECAST.

---PRELIM CCF---

JKL 63/79 61/81 8874
LOZ 64/76 62/81 7654

.JKL...FLOOD WATCH NORTHERN ONE HALF OF CWA THROUGH TUESDAY
AFTERNOON.

JARVIS

In the hours before

Local storm report, May 6, 3:54 PM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
454 PM EDT MON MAY 6 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    5 SE BOONEVILLE           KY   1.75 INCH HAIL
05/02/02   OWSLEY                         REPORTED BY
                                          OTHER

The radar

The Jackson,KY radar (KJKL), 92 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockcastle

When
May 6, 7:45 PM EST
Where
Rockcastle County, 8 mi N of Mt Vernon
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -84.350

Trees were downed by strong winds across route 25.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297664.